I've had rls for 30 years. I take Requip 2mg. During day and 8mg. ER at night. Different things can worsen severity, if not now later. Some drugs (benzodiazepines like xanax, muscle relaxers, etc.). Reglan (I received during surgery - the doctor had to strap my legs down while unconscious during surgery ). Caffeine (colas, coffee, tea, chocolate, sugar free candy, alcohol, and MSG ( like in Chinese food) when we switched to Chinese restaurant that doesn't use MSG it stopped when eating Chinese food. Also stress and sometimes doing too much worsens it. Hope this helps someone.

I do know this can be a debilitating disease. I can't do anything in the early to late evening because the side effects of the medication I take knocks me out. Can't sit still in movies, church, a car, etc. Without taking medicine before and then I get extremely sleepy. My sister and 2 of her kids have it. And it is genetic in a lot of instances.

7 Replies

  • I am a bit concerned that you are taking so much Requip. Either one or the other should only be taken.

  • I was just about to say the same thing as Elisse your dosage of Requip is very high.The 2mg immediate release you take during the day is the new absolute maximum daily doseYour symptoms are starting earlier which could be a sign of augmentation.

  • What can worsen your RLS is taking way too much of the Requip which you are taking. Augmentation, which is where the dose of the Requip turns against your RLS, and your symptoms become worse. The more of the Requip you take the worse your symptoms become. The 2mg of Requip you are taking is now the highest dose recommended to take. So you really shouldnt be also taking the 8mg slow release, aswell, and the 8mg slow release is also double what you should take for the slow release. I am not surprised your are being knocked out once you have taken your meds taking that amount.

  • HI, the dose of Requip you are on is 5 times the dose it should be to be therapeutic for RLS as deemed by the IRLSSG , the International RLS Study group made up of many specialists and researchers from all over the world. 70% of all RLS is Primary (genetic) and the genes were discovered in 2004 and 2007, the ones that affect the D1 and D3 neuroreceptors in our brains. Secondary RLS is RLS caused by the wrong meds that will make RLS worse, like you mentioned, Reglan. Prescription anti-nausea meds are used in the anesthesia for surgery. In fact all of them except Zofran will make RLS worse for 99% of us. Also, secondary RLS can be a factor in pregnancy , kidney dialysis, and many over the counter cold meds, sleep meds and allergy meds if they contain Diphenhydramine or Pseudoepinephrine. Diphenhydramine is the main antihistamine used in these, for example Benedryl. Another class of meds that are very iffy for us are SSRI and tricyclic antidepressants. You mentioned Benzos like Xanax. Chemically, they cannot make RLS worse but there are always exceptions. SSRI and tricyclic antidepressants can be awful for us, also. To be fair to doctors who mistakenly hand out doses that are too high, if they are not specializing in sleep/movement disorders, they get 6 hours only of training in this area in medical school and there are well over 100 sleep disorders. BUT, many doctors hand out doses that are actually Parkinson's doses. Whether it is immediate release or extended release the amount of mgs allowed in a 24 hr period is the same. 8mgs of slow release plus 2 mgs of short acting Requip will make you "knocked out" as you out it, and of course you are going to get sleepy and drowsy. 1 mg can do that to you, so 10 mgs of any form is going to do that to most of us. Can I ask how long you have been on this high dose, and how many times you have had to up it since you started taking it? Do a search on Augmentation here, lots of discussions on this and I deal with this every day in my online groups. For a complete list of meds go to the RLS-UK Foundation site or rlshelp.org and rxlist.com is one of the best sites to look up meds. Finally, the FDA has out very strong warnings on the dopamine meds for compulsive behavior like compulsive gambling, shopping, sex addictions, etc. Also, a very string warning about heart damage as been added to the FDA site, too. It is one of their strongest warnings. So, we are only saying this because we have studied this at great length, and I hate for anyone to get into a "mess" with these meds and the doses that are too high. we are only concerned with your welfare. If Requip does not work at the 2 mg dose "then it is no longer the med for you" according to the RLS specialist that manages the web site rlshelp.org. There are other classes of meds to try. 8 mgs of Requip would render me unconscious if I could take it at all, which I cannot, as many can't. I urge you to research this further on reputable web sites like this one, and the other one I listed. Most sites will have the "old 4 mg" high dose, but that has been lowered in the last 18 months. I can personally testify to the fact that 70% of RLS is Primary or genetic. Both my sisters have it, both my nieces, my nieces' kids, my mother and aunts and uncles. So, I appreciate your post and you bought up some good points, but you really have to check the dosing out mush closer. It i

  • oops! computer hiccup! it is not safe for you to be on that high a dose, and if you have ANY heart issues, it makes your dose even worse, and also consider the fact of the compulsive behavior issues. Does not happen to everyone, but I know people who have lost everything, the house, their spouse, and have gone bankrupt, etc. Check out the lawsuits, too, against the drug companies. The company that made Requip paid a record fine of 3.2 billion dollars for hiding negative study results, deleting emails, etc. check it out, and I hope you can come up with something that is safer for you. People need to know these things and also protect themselves. knowledge is power!

  • Well I can only add to everyone else's reply to you, I was on 8 mg of Requip about 18 months ago starting with 2 mg and working up to 8 but it was disaster the pain The augmentation all day my legs used to buckle under me I cryed buckets not knowing what to do,well I came of them and now on Tramodol and Pregablin just had 6 nights sleep out of 7 not bad ,come of them now ,good luck x

  • Feel so sorry for you! I have had RLS twice only (up to now). 10 years ago, I am 68 now, when I was prescribed benzodiazepines for the day and zolpidem for the night, when I was under extreme stress. I bore it for a while, then changed meds to non-benzo and non-zolpi. As a result RLS stopped completely. Now, after 10 years I thought I could take them again, but alas, the nightly cha-cha-cha started again. Now I go much rather without anything mind altering and I'm fine again.

    Hope you get some peace and quiet,

    Greetings from South Africa.

You may also like...